Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 46, NWS Grand Rapids, MI

June 12, 2001Kent County, Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 12, 2001, 12:32 AM EDT for Kent County, Newaygo County, Michigan. It was in force for 73 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 12:32 AM EDT (04:32 UTC)
Expired
Jun 12, 2001, 1:45 AM EDT
In force
73 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Kent County, MI, Newaygo County, MI

What was reported inside it

TimeReportWhereRemark
Jun 12, 1:35 AM EDTThunderstorm Wind 53 ECutlerville, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 11:30 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 4.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 120432
SVRGRR
MIC005-081-123-120545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1232 AM EDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN
  NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 145 AM EDT

* AT 1231 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM LITTLE SABLE POINT TO 25 MILES   
  OFFSHORE OF SAUGATUCK...MOVING SOUTHEAST AT 60 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: WYOMING...WOOSTER...
  WAYLAND...WALKER...SPARTA...SHELBYVILLE...SAUGATUCK...SAND LAKE...
  ROCKFORD...REEMAN...PULLMAN...OTSEGO...NORTH DORR...MARTIN...
  MACATAWA...KENTWOOD...KENT CITY...HOPKINS...HESPERIA...HAMILTON...
  GRATTAN...GRANT...GRANDVILLE...GANGES...FREMONT...FENNVILLE...EAST
  GRAND RAPIDS...DUTTON...DOUGLAS...DORR...CUTLERVILLE...CROTON
  HEIGHTS...CROTON...COMSTOCK PARK...CEDAR SPRINGS...CASTLE PARK...
  CASNOVIA...CASCADE...CANNONSBURG...CALEDONIA...BYRON CENTER...
  BURNIPS...BRIDGETON...BRADLEY.&..BELMONT...ALTO...ALASKA AND ADA

DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

JK/DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 10:55 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 11, 10:55 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 PM EDT MON JUN 11 2001

MCS OVER WISCONSIN THE OBVIOUS CONCERN TONIGHT...AS A BOW ECHO MOVES
SOUTHEAST OVER SOUTHEAST WISCONSIN. QUESTION OF THE NIGHT IS...WHAT
WILL CONVECTION DO AS IT CROSSES THE COOLER WATERS OF LAKE MICHIGAN.
DEPTH OF COOL AIR IS FAIRLY SHALLOW (A THOUSAND FEET OR SO) PER THE
KGRR VAD WIND PROFILE SO A WEAKENING TREND MAY OCCUR AS THE
CONVECTION TAPS SOME COOLER NEAR SURFACE AIR. GIVEN THE STRENGTH OF
THE BOW NOW THOUGH...IT APPEARS IT MAY SURVIVE THE LAKE TRIP. KMKX
VAD WIND PROFILE SHOWS A SOLID 30-35 KNOTS FROM THE SOUTHWEST AHEAD
OF THE BOW...SO GOOD INFLOW IS OCCURRING INTO THE FEATURE. HIGH
THETA-E AIR IS BEING FEED INTO THE SYSTEM FROM THE SOUTHWEST...SO
PLENTY OF MOISTURE TO WORK WITH. SEVERE THREAT CONTINUES TO BE THE
GREATEST FROM ABOUT MUSKEGON SOUTHWARD ALONG THE LAKESHORE COUNTIES
OF SOUTHWEST LOWER MICHIGAN. BOW SHOULD REACH THE MID LAKE LINE IN
ABOUT AN HOUR (MIDNIGHT) AND START IMPACTING SOUTHWEST LOWER MI IN
THE 1215 AM-1230 AM TIME FRAME. LEFT THE LIKELY POPS IN THE WEST AND
CHANCE IN THE EASTERN ZONES. MENTIONED STRONG WINDS AND HAIL
POSSIBLE IN THE LAKESHORE ZONES SOUTH OF MKG. ZONES ALREADY OUT.

.GRR...NONE.

DUKESHERER

In the hours before

Special weather statement, Jun 11, 9:49 PM EDT, 2 hours 43 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
949 PM EDT MON JUN 11 2001

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY
MANAGERS.

HAZARDS...

STRONG TO SEVERE THUNDERSTORMS WILL BE THE WEATHER THREAT DURING THE
OVERNIGHT HOURS IN SOUTHWEST LOWER MICHIGAN. THE STORM PREDICTION
CENTER HAS PLACED MOST OF SOUTHWEST LOWER MICHIGAN IN A SLIGHT RISK
FOR SEVERE THUNDERSTORMS. THE GREATEST THREAT TO SEE SEVERE STORMS
WILL BE WEST OF A LUDINGTON TO JACKSON LINE...WITH THE BEST CHANCE
IN FAR SOUTHWEST LOWER MICHIGAN IN THE HOLLAND AND SOUTH HAVEN
AREAS. THE TIMING ON THESE STORMS SHOULD BE AFTER MIDNIGHT. THE
GREATEST HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. WINDS IN
THE STRONGEST OF STORMS COULD BE ON THE ORDER OF 65 MPH. HAIL OF AN
INCH IN DIAMETER COULD ALSO BE POSSIBLE. HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING STRIKES WILL BE ADDITIONAL THREATS.

DISCUSSION...

A WARM FRONT EXTENDS FROM SOUTHWEST WISCONSIN NEAR LACROSSE SOUTHEAST
TO NEAR CHICAGO...THEN FURTHER SOUTHEAST TO NEAR FORT WAYNE INDIANA.
A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ARE LOCATED OVER
CENTRAL WISCONSIN AT 945 PM AND WILL TRY TO PUSH SOUTH AND SOUTHEAST
DOWN THE WARM FRONT TOWARD SOUTHWEST LOWER MICHIGAN. FACTORS THAT
WOULD TEND TO FAVOR A DIMINISHED THREAT FOR SEVERE WEATHER ARE A
STABILIZING AIRMASS THIS EVENING WITH THE SETTING SUN...NOT TO
MENTION THE STABLE MARINE LAYER OVER LAKE MICHIGAN. HOWEVER...THE
THUNDERSTORMS MAY BECOME INCREASINGLY ELEVATED IN NATURE AS THEY MOVE
DOWN THE WARM FRONT WHICH MAY LEAD A SUSTENANCE IN STRENGTH. YOU
SHOULD PAY ATTENTION TO LATER STATEMENTS AND POSSIBLE WARNINGS DURING
THE OVERNIGHT HOURS.

SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

DUKE/GEO
Special weather statement, Jun 11, 11:24 PM EDT, 1 hour 8 minutes before
MIZ043-044-050-051-056>058-064>066-071>074-120800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1124 PM EDT MON JUN 11 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     OCEANA...MUSKEGON AND NEWAYGO

IN SOUTH CENTRAL MICHIGAN
     JACKSON...IONIA...CALHOUN AND EATON

IN SOUTHWEST MICHIGAN
     KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN

IN CENTRAL MICHIGAN
     MONTCALM

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A LINE OF SEVERE THUNDERSTORMS WAS BEGINNING TO MOVE SOUTHEAST OUT
OF EASTERN WISCONSIN AND OVER LAKE MICHIGAN AT 1120 PM EDT. THIS
LINE OF STORMS WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AFTER
MIDNIGHT. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. WIND GUSTS AS HIGH AS 90 MPH HAVE BEEN REPORTED WITH
THESE STORMS IN WISCONSIN.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

NNNN

DUKESHERER/JK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:01 AM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana59 min
Jun 12, 12:01 AM EDTSevere Thunderstorm WarningGRROttawa59 min
Jun 12, 12:32 AM EDTSevere Thunderstorm WarningGRRAllegan73 min
Jun 12, 12:59 AM EDTSevere Thunderstorm WarningGRROttawa31 min
Jun 12, 1:09 AM EDTSevere Thunderstorm WarningGRRVan Buren51 min
Jun 12, 1:28 AM EDTSevere Thunderstorm WarningGRRBarry, Kalamazoo47 min
Jun 12, 1:54 AM EDTSevere Thunderstorm WarningGRRCalhoun51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.